6/23/08 - Will a two-week course of medrol cause weight gain?

Ask the Clinician Health Pro
  • Full Question:

    Will a two-week course of medrol cause weight gain?

     

    I have been having increased headaches and my Dr. wants me to try a two-week course of Medrol to break the cycle. I have been using Frova almost daily. (He thinks due to seasonal allergies, and I'm always worse in summer.)

     

    I'm afraid of the side effects that I have read about (weight gain, puffy face). Here's why I am afraid:

     

    I have had severe migraines (uncontrolled episodes last 4 days) since my 20s (in 50s now). Needless to say, I've been on every preventive treatment listed and have suffered the side effects of all and that's why I'm afraid. We were trying to control them hormonally and I gained 40 lbs (30 of which is off now).

    Add This Infographic to Your Website or Blog With This Code:

     

    I realize I have to be on some kind of preventive medication after all is said and done. This year I went off of all preventive medication because I was so sick and tired of all of the side effects but obviously, I need to do something. I was thinking of going back on Topamax again but I am also afraid of that too because of the mental confusion.

     

    I digress. kaq823.
     

     

    Answer:

     

    Dear kaq;

     

    Steroids such as Medrol can have a side effect of weight gain. Keep in mind, however, that all side effects are POTENTIAL side effects. You may or may not experience them.

     

    When struggling with Migraines, it's easy to feel as if you've tried every preventive. Take comfort in knowing that you haven't. There are so many options for preventives that it's impossible to have tried them all. Take a look at Migraine preventive medications - too many options to give up! for more information. If Topamax was working for you, it's worth considering, but there are other options. Don't feel that you have to go back to Topamax if the cognitive side effects are significant.

     

    Given your history, if you aren't already seeing a Migraine specialist, it's time. If you need help finding one, there's a link below to our directory of patient recommended specialists.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    © Teri Robert and J.C. Krusz, 2008.

    Last updated June 17, 2008.

     

     migraines

Published On: June 17, 2008